Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

September 30, 2017Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Sep 30, 2017, 6:21 PM MDT for Union County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2017, 6:21 PM MDT (00:21 UTC)
Expired
Sep 30, 2017, 6:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Pueblo radar (KPUX), 214 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS85 KABQ 010021
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
621 PM MDT SAT SEP 30 2017
 
NMZ527-530-010045-
Union County-Raton Ridge/Johnson Mesa-
621 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Capulin, or 19 miles southwest of Des Moines,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3674 10379 3645 10379 3646 10401 3649 10401
      3646 10405 3647 10408 3646 10409 3647 10423
      3666 10421
TIME...MOT...LOC 0021Z 263DEG 20KT 3658 10411 

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Sep 30, 5:47 PM MDT, 34 minutes earlier.

Area forecast discussion, Sep 30, 5:47 PM MDT, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
547 PM MDT Sat Sep 30 2017

.UPDATE...
Removed the FLash Flood Watch Headline from the appropriate zones.
There could still be isolated flash flooding this evening, but over
very small areas.

CHJ

&&

.PREV DISCUSSION...543 PM MDT Sat Sep 30 2017...
.AVIATION...
00Z TAF CYCLE
Higher terrain obscured. Increaasing westerly flow aloft will
continue to push drier air into western and central NM through
01/18Z. Sct showers and tstms will begin to favor central and ern NM
by 03Z with brief MVFR to IFR cigs/vsbys, hail and wind gusts to 50kt
with the stronger storms. IFR cigs/vsbys in br to return to areas
from the east slopes of the central mt chain across the ern plains by
02Z and persisting through 01/13Z when strengthening sw sfc winds
start to erode the low clouds.

&&

.PREV DISCUSSION...155 PM MDT Sat Sep 30 2017...
.SYNOPSIS...
One more active weather afternoon and night before we get a break
Sunday into Monday. Storms should fire along a dry line Monday
evening on the eastern plains, and more widespread on Tuesday
afternoon and evening. A back door cold front will plunge south
Tuesday night into Wednesday with a fresh supply of moisture.
Wednesday through Thursday will be unsettled area wide before a
drying trend Friday into next weekend.

&&

.DISCUSSION...
Another busy afternoon underway with showers and thunderstorms firing
across northwest NM. A short wave trough over northern NM will keep
it active through the evening and into the night. Main weather threat
will be flash flooding as many areas are already saturated from rain
over the past week. Isolated severe weather is also possible.

Finally some drying Sunday in the wake of the short wave trough.
There will be much less storm coverage, while temperatures rise 5 to
10 degrees above today, mostly near normal.

Monday will be dry as well during the day, but a dry line may activate
on the far eastern plains Monday evening. This will spread moisture
west, making Tuesday afternoon and evening more active across much of
the east. A back door cold front will plunge south Tuesday night and
west Wednesday, increasing low level moisture over much of the state.
This means another round of widespread rain for Wednesday through
Thursday evening. Another drying trend for Friday and Saturday as a
trough swings through the state.

CHJ

&&

.FIRE WEATHER...
Wet conditions continue as showers and storms impact NM once again
today. Soil moisture values have improved even further across most
of northern and central NM, with the exception of some patchy areas
along the Arizona border. The next round of storms firing up near
the Cont Divide will shift east across NM and drop widespread
wetting rainfall again through this evening. More fog, low clouds,
and spotty showers overnight will taper off by sunrise Sunday.

Drier air over Arizona will move east across NM Sunday and trend
humidities 25 to 35% lower than today. Ventilation will improve to
excellent across the western half and good across the east. Temps
will trend nearly 10 degrees warmer with deeper mixing allowing for
some late day breezes. Overnight recoveries Monday morning will
still be very good all areas with wet soils in place.

The next upper level wave will approach the Great Basin Monday and
spread stronger winds over NM. Southwest winds of 25 to 35mph with
gusts as high as 50 mph are possible across western NM and over the
northeastern plains. Ventilation will be excellent all areas with
moderate to high haines and temps slightly above normal. Min RH will
range from 10 to 15% across the west to 20 to 30% across the east.

Low level moisture will begin surging northwest again across the
east Monday evening. Showers and storms are possible once again with
locally heavy rainfall. This moisture will continue advancing to the
northwest Tuesday and especially Wednesday as the upper level wave
deepens over Nevada. This will also help draw mid and upper level
moisture into the state and set the stage for at least scattered
showers and storms with locally heavy rainfall as far west as the
Cont Divide through Friday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Sep 30, 4:16 AM MDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
416 AM MDT Sat Sep 30 2017

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
416 AM MDT Sat Sep 30 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect into this evening for portions of
central and northern New Mexico.

A few strong to severe storms are possible later this afternoon,
mainly between the Continental Divide and the Rio Grande Valley.
Large hail is the primary threat, with potential for significant hail
accumulation on roadways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few severe storms are possible across the Eastern Plains Tuesday
afternoon and evening.

Locally heavy rainfall and potential flash flooding are possible by
the end of the work week across much of central and western New
Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Local storm report, Sep 30, 5:26 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 PM MDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             SPRINGER                36.37N 104.59W
09/30/2017  M1.25 INCH       COLFAX             NM   LAW ENFORCEMENT

&&

EVENT NUMBER ABQ1702210

TRM
Local storm report, Sep 30, 5:57 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 ENE RIO RANCHO        35.28N 106.65W
09/30/2017  M1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            NORTHERN AND ROCKAWAY.

&&

EVENT NUMBER ABQ1702211

TRM
Special weather statement, Sep 30, 5:57 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
557 PM MDT SAT SEP 30 2017

NMZ519-010030-
Middle Rio Grande Valley/Albuquerque Metro Area-
557 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 630 PM
MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Isleta Pueblo, or 10 miles north of Los Lunas, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Albuquerque, South Valley and North Valley.

This includes the following highways...
 Interstate 40 between Mile Markers 150 and 168.
 Interstate 25 between Mile Markers 211 and 225.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3513 10648 3512 10649 3510 10648 3491 10649
      3492 10677 3509 10679 3512 10668 3514 10648
TIME...MOT...LOC 2357Z 275DEG 28KT 3496 10673

KJ
Local storm report, Sep 30, 5:59 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 SW RIO RANCHO         35.26N 106.68W
09/30/2017  M0.75 INCH       SANDOVAL           NM   PUBLIC

&&

EVENT NUMBER ABQ1702212

99
Special weather statement, Sep 30, 6:07 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
607 PM MDT SAT SEP 30 2017

NMZ527-528-530-531-010030-
Far Northeast Highlands-Union County-Harding County-Raton
Ridge/Johnson Mesa-
607 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 630 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abbott, or 14 miles east of Springer, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbott, Gladstone and Farley.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3622 10441 3641 10443 3649 10397 3619 10397
TIME...MOT...LOC 0007Z 264DEG 26KT 3633 10434

40
Special weather statement, Sep 30, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
621 PM MDT SAT SEP 30 2017

NMZ527-530-010045-
Union County-Raton Ridge/Johnson Mesa-
621 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Capulin, or 19 miles southwest of Des Moines,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3674 10379 3645 10379 3646 10401 3649 10401
      3646 10405 3647 10408 3646 10409 3647 10423
      3666 10421
TIME...MOT...LOC 0021Z 263DEG 20KT 3658 10411

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:07 PM MDTSpecial Weather StatementABQColfax23 min
Sep 30, 6:10 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe25 min
Sep 30, 6:11 PM MDTFlash Flood WarningABQSandoval64 min
Sep 30, 6:14 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia46 min
Sep 30, 6:18 PM MDTFlash Flood WarningABQColfax117 min
Sep 30, 6:29 PM MDTAreal Flood AdvisoryABQBernalillo, Socorro, Valencia2 hr
Sep 30, 6:33 PM MDTSevere Thunderstorm WarningABQSanta Fe32 min
Sep 30, 6:35 PM MDTSpecial Weather StatementABQMora25 min
Sep 30, 6:43 PM MDTSpecial Weather StatementABQGuadalupe32 min
Sep 30, 6:43 PM MDTTornado WarningABQValencia32 min
Sep 30, 6:45 PM MDTSpecial Weather StatementABQMora30 min
Sep 30, 6:46 PM MDTFlash Flood Warning EmergencyABQBernalillo, Valencia119 min
Sep 30, 7:00 PM MDTSevere Thunderstorm WarningABQTorrance, Valencia45 min
Sep 30, 7:09 PM MDTFlash Flood WarningABQSandoval66 min
Sep 30, 7:17 PM MDTTornado WarningABQTorrance, Valencia15 min
Sep 30, 7:18 PM MDTSevere Thunderstorm WarningABQGuadalupe30 min
Sep 30, 7:22 PM MDTAreal Flood AdvisoryABQSanta Fe113 min
Sep 30, 7:32 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance118 min
Sep 30, 7:44 PM MDTSevere Thunderstorm WarningABQTorrance25 min
Sep 30, 8:22 PM MDTSpecial Weather StatementABQBernalillo53 min
Sep 30, 9:36 PM MDTSpecial Weather StatementABQTorrance39 min
Sep 30, 11:14 PM MDTSpecial Weather StatementABQGuadalupe46 min
Oct 1, 12:06 AM MDTSpecial Weather StatementABQGuadalupe39 min
Oct 1, 1:30 PM MDTSpecial Weather StatementABQHarding15 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.